Alert archive / Pennsylvania / Flash Flood Warnings in 2019

Flash Flood Warning 9, NWS Pittsburgh, PA

May 29, 2019Allegheny County, Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at May 29, 2019, 6:18 PM EDT for Allegheny County, Indiana County, Westmoreland County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2019, 6:18 PM EDT (22:18 UTC)
Expired
May 29, 2019, 8:31 PM EDT
In force
2 hr
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Flood severity
None

Counties Allegheny County, PA, Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 90 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
738 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.7
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

517 
WGUS51 KPBZ 292218
FFWPBZ
PAC003-063-129-300115-
/O.NEW.KPBZ.FF.W.0009.190529T2218Z-190530T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pittsburgh PA
618 PM EDT Wed May 29 2019

The National Weather Service in Pittsburgh has issued a

* Flash Flood Warning for...
  Southern Indiana County in west central Pennsylvania...
  Southeastern Allegheny County in southwestern Pennsylvania...
  Westmoreland County in southwestern Pennsylvania...

* Until 915 PM EDT.

* At 617 PM EDT, radar indicated heavy rain in the warned area. 

  FLASH FLOODING...     Expected.

  ESTIMATED RAINFALL... 1 to 2 inches.

  ADDITIONAL RAINFALL...Up to 1 inch.

* Some locations that may experience flooding include...
  Monroeville...                    Greensburg...
  Jeannette...                      Latrobe...
  Plum...                           Murrysville...
  North Versailles...               White Oak...
  Irwin...                          McChesneytown-Loyalhanna...
  Blairsville...                    Manor...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 53 and 57.
  Pennsylvania Turnpike between mile markers 57 and 88, and between 
  mile markers 93 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4034 7901 4018 7913 4018 7914 4016 7915
      4016 7916 4011 7919 4012 7921 4010 7923
      4009 7925 4023 7982 4051 7973 4053 7890

$$
2 follow-up statements
578 
WGUS71 KPBZ 292338
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
738 PM EDT Wed May 29 2019

PAC003-063-129-300115-
/O.CON.KPBZ.FF.W.0009.000000T0000Z-190530T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Allegheny PA-Westmoreland PA-
738 PM EDT Wed May 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR
SOUTHERN INDIANA...SOUTHEASTERN ALLEGHENY AND WESTMORELAND
COUNTIES...

At 735 PM EDT, radar indicated heavy rain has moved out of the 
warned area, however flash flooding is still expected due to 
residual runoff.  

FLASH FLOODING...     Is occuring.

ESTIMATED RAINFALL... 1 to 2 inches.

Some locations that may experience flooding include...
Monroeville...                    Greensburg...
Jeannette...                      Latrobe...
Plum...                           Murrysville...
North Versailles...               White Oak...
Irwin...                          McChesneytown-Loyalhanna...
Blairsville...                    Manor...

This includes the following highways...
  Interstate 70 in Pennsylvania between mile markers 53 and 57.
  Pennsylvania Turnpike between mile markers 57 and 88, and between 
  mile markers 93 and 99.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown. Most flood fatalities occur in vehicles.

Please report flooding by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4034 7901 4018 7913 4018 7914 4016 7915
      4016 7916 4011 7919 4012 7921 4010 7923
      4009 7925 4023 7982 4051 7973 4053 7890

$$
672 
WGUS71 KPBZ 300031
FFSPBZ

Flash Flood Statement
National Weather Service Pittsburgh PA
831 PM EDT Wed May 29 2019

PAC003-063-129-300041-
/O.CAN.KPBZ.FF.W.0009.000000T0000Z-190530T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Indiana PA-Allegheny PA-Westmoreland PA-
831 PM EDT Wed May 29 2019

...THE FLASH FLOOD WARNING FOR SOUTHERN INDIANA...SOUTHEASTERN
ALLEGHENY AND WESTMORELAND COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4034 7901 4018 7913 4018 7914 4016 7915
      4016 7916 4011 7919 4012 7921 4010 7923
      4009 7925 4023 7982 4051 7973 4053 7890

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 29, 5:16 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 29, 5:16 PM EDT, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
516 PM EDT Wed May 29 2019

.SYNOPSIS...
Rounds of showers and thunderstorms can be expected through
Thursday, with strong storms and heavy rain possible. Dry weather
returns Friday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Convective activity is expected to decrease in coverage and
intensity this evening with passage of shortwave support, although
at least scattered showers and storms will linger through the night.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY/...
Crossing surface low pressure and a shortwave aloft will bring
another round of showers and thunderstorm on Thursday.  The severe
threat will be lessened by a lack of instability relative to today,
but ample moisture and lift could still provide a round of moderate
to heavy rain in areas that do not need it.

The stubborn southeast U.S. ridge will finally be flattened somewhat
by the aforementioned shortwave.  The arrival of high pressure will
provide a break from the rain through Friday night, along with
cooler temperatures.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
The next front will return rain chances over the weekend, with
cooler temperatures by Sunday. The first portion of next week
appears dry, with near or below normal temperatures under upper
troughing. The next chance of rain may arrive Wednesday with the
next low pressure system.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
A weakening line of showers and storms will move east southeast
along a weak frontal boundary through this evening. Thereafter, MVFR
to LIFR conditions expected overnight for areas mainly along and
north of the stationary boundary due to bountiful moisture being
trapped underneath a low level inversion. The exact positioning of
the boundary remains uncertain, as well as the extent of restrictions
for impacted sites. Valley fog remains a possibility as well.

A more potent shortwave trough and its sfc cold front will spread
showers and thunderstorms across the entire area Thursday, which will
keep restrictions in for most sites.

.Outlook...
Periodic restriction potential will continue through Fri as rounds of
storms and associated disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...Flash Flood Watch until 2 AM EDT Thursday for MDZ001.
OH...Flash Flood Watch until 2 AM EDT Thursday for OHZ039>041-048>050-
     058-059.
PA...Flash Flood Watch until 2 AM EDT Thursday for PAZ013>016-020>023-
     029-031-073>076.
WV...Flash Flood Watch until 2 AM EDT Thursday for WVZ001>004-012-021-
     509>512.

&&
Hazardous weather outlook, May 29, 12:59 PM EDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1259 PM EDT Wed May 29 2019

MDZ001-OHZ039>041-049-050-059-PAZ013>016-020>023-029-031-073>076-
WVZ001>004-012-021-509>512-301700-
Garrett-Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Belmont-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-
1259 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007>009-WVZ513-514-301700-
Mercer-Venango-Forest-Western Tucker-Eastern Tucker-
1259 PM EDT Wed May 29 2019

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 7 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-058-301700-
Coshocton-Guernsey-
1259 PM EDT Wed May 29 2019

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ057-068-069-301700-
Muskingum-Noble-Monroe-
1259 PM EDT Wed May 29 2019

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, May 29, 3:43 PM EDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
343 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     FLASH FLOOD      EAST LIVERPOOL          40.63N  80.57W
05/29/2019                   COLUMBIANA         OH   SOCIAL MEDIA

            FLOODING ON IRISH RIDGE AND DRESDON ROADS CAUSING
            CLOSURES

&&

EVENT NUMBER PBZ1902236

CL
Local storm report, May 29, 3:44 PM EDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
344 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     TSTM WND DMG     GREENSBURG              40.31N  79.54W
05/29/2019                   WESTMORELAND       PA   TRAINED SPOTTER

            TREES DOWN

&&

EVENT NUMBER PBZ1902237

07
Local storm report, May 29, 3:58 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
358 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND DMG     1 ENE SMATHERS          40.55N  79.18W
05/29/2019                   INDIANA            PA   911 CALL CENTER

            TREES DOWN IN CENTER TOWNSHIP. TIME ESTIMATED FROM
            RADAR.

&&

EVENT NUMBER PBZ1902238

CL
Local storm report, May 29, 4:36 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
436 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     HAIL             2 NNE DERRY             40.35N  79.28W
05/28/2019  E1.00 INCH       WESTMORELAND       PA   PUBLIC

&&

EVENT NUMBER PBZ1902239

KRAMAR
Local storm report, May 29, 4:55 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND DMG     1 S ARONA               40.26N  79.66W
05/29/2019                   WESTMORELAND       PA   PUBLIC

            MULTIPLE TREES SNAPPED. OBSERVER REPORTED A SWATH OF
            TREES DOWN ON THE HILLSIDE BEHIND HER HOUSE.

&&

EVENT NUMBER PBZ1902240

KRAMAR
Local storm report, May 29, 4:58 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
458 PM EDT WED MAY 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     5 E LATROBE             40.31N  79.29W
05/29/2019                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN

0419 PM     TSTM WND DMG     LIGONIER                40.24N  79.24W
05/29/2019                   WESTMORELAND       PA   911 CALL CENTER

            TREES DOWN.

&&

EVENT NUMBER PBZ1902241
EVENT NUMBER PBZ1902242

07

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 8:01 PM EDTSpecial Weather StatementPBZMercer29 min
May 28, 9:40 PM EDTSpecial Weather StatementPBZWestmoreland35 min
May 28, 10:07 PM EDTSevere Thunderstorm WarningPBZWestmoreland23 min
May 28, 10:12 PM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland33 min
May 28, 11:15 PM EDTAreal Flood WarningPBZBeaver, Butler, Lawrence24 hr
May 28, 11:17 PM EDTAreal Flood WarningPBZAllegheny, Armstrong, Butler, Indiana, Westmoreland12 hr
May 29, 12:11 AM EDTSpecial Weather StatementPBZBeaver34 min
May 29, 12:46 AM EDTSpecial Weather StatementPBZAllegheny29 min
May 29, 1:00 AM EDTSevere Thunderstorm WarningPBZAllegheny, Westmoreland45 min
May 29, 1:49 AM EDTSpecial Weather StatementPBZWestmoreland26 min
May 29, 3:37 AM EDTFlash Flood WatchPBZAllegheny, Armstrong, Beaver, Butler, Clarion, Fayette and 5 more17 hr
May 29, 12:39 PM EDTSevere Thunderstorm WarningPBZFayette, Greene36 min
May 29, 1:25 PM EDTSpecial Weather StatementPBZButler20 min
May 29, 1:52 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland53 min
May 29, 2:05 PM EDTFlash Flood WarningPBZBeaver88 min
May 29, 2:05 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Washington, Westmoreland40 min
May 29, 2:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Jefferson, Westmoreland46 min
May 29, 2:16 PM EDTFlash Flood WarningPBZAllegheny, Butler109 min
May 29, 2:20 PM EDTSevere Thunderstorm WarningPBZAllegheny, Indiana, Westmoreland40 min
May 29, 2:47 PM EDTFlash Flood WarningPBZArmstrong, Indiana, Westmoreland107 min
May 29, 2:55 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland50 min
May 29, 3:02 PM EDTSevere Thunderstorm WarningPBZAllegheny, Washington28 min
May 29, 3:02 PM EDTSevere Thunderstorm WarningPBZIndiana16 min
May 29, 3:14 PM EDTAreal Flood AdvisoryPBZIndiana, Westmoreland2 hr
May 29, 3:33 PM EDTSevere Thunderstorm WarningPBZFayette, Indiana, Westmoreland42 min
May 29, 3:37 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland38 min
May 29, 4:08 PM EDTAreal Flood AdvisoryPBZWestmoreland2 hr
May 29, 4:13 PM EDTSevere Thunderstorm WarningPBZFayette, Westmoreland24 min
May 29, 6:09 PM EDTFlash Flood WarningPBZAllegheny107 min

Nearby

Flash Flood Warnings in Pennsylvania, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.